Wednesday, March 9, 2016

Immune reactions with anti-PD1 can be SERIOUS!!!!

Autoimmune inner ear disease in a melanoma patient treated with pembrolizumab.  Zibelman, Pollak, Olszanski, et al.  J Immunother Cancer. 2016 Feb 16.

Immune related adverse events affecting various organ systems are a recognized potential consequence of immune checkpoint inhibition. However, autoimmune inner ear disease is one complication not previously associated with the use of checkpoint inhibitors, though it has been reported after adoptive cell immunotherapy.  Here we present what we believe is the first case of autoimmune inner ear disease resulting from treatment with an immune checkpoint inhibitor in a patient with metastatic melanoma. An 82 year old male presented with widespread metastatic mucosal melanoma and was initially treated with the CTLA-4 inhibitor ipilimumab but had progression of disease after four doses. He was subsequently treated with the PD-1 inhibitor pembrolizumab and after two doses the patient noted bilateral hearing loss. Otology evaluation was significant for the development of bilateral sensorineural hearing loss and the patient was started on treatment with bilateral intratympanic dexamethasone injections. He experienced significant recovery of his hearing deficit with the intratympanic injections and restaging imaging after 12 weeks of pembrolizumab demonstrated a dramatic reduction in tumor burden.  Autoimmune inner ear disease has been previously associated with the therapeutic transfer of genetically engineered lymphocytes as an on-target effect of donor T-cells recognizing antigens on cells in the inner ear. It is important for physicians to have a high clinical index of suspicion for the appropriate recognition and management of any potential autoimmune toxicity with checkpoint inhibitors given the variability of presentation and unique aspects of toxicity.

Severe Hyponatremia and Immune Nephritis Following an Initial Infusion of Nivolumab.  Vandiver, Singer, Harshberger.  Target Oncol. 2016 Mar 4. 

Anti-programmed cell death-1 (PD-1) antibodies pembrolizumab and nivolumab are becoming increasingly important in the treatment of melanoma and non-small cell lung cancer. These agents are known to induce many immune-related adverse events, but rapid-onset nephritis and immune-related hyponatremia have not been described to date. We describe the case of an adult patient who developed severe hyponatremia and rapid-onset nephritis following the first infusion of nivolumab for metastatic melanoma.

Pembrolizumab-induced necrotic myositis in a patient with metastatic melanoma.  Vallet, Gaillet, Weiss, et al.  Ann Oncol. 2016 Mar 2.

Toxic Epidermal Necrolysis-like Reaction With Severe Satellite Cell Necrosis Associated With Nivolumab in a Patient With Ipilimumab Refractory Metastatic Melanoma.  Nayar, Briscoe, Fernandez Penas.  J Immunother. 2016 Mar 1.

Nivolumab is a fully humanized monoclonal antibody to PD-1, which has shown improved overall and progression-free survival.  Across studies of nivo, grade 3 or 4 rash has been noted in more than 1% of patients.  We present a case report of a pt with metastatic melanoma...who developed toxic epidermal necrolysis.   A 64 year old female presented with widespread maculopapular skin rash with bullae and areas of skin detachment after receiving 2 doses of nivo for ipi refractory metastatic melanoma (BRAF wild type).  She was initially treated with prednisone, which was soon changed to methylprednisone followed by immunoglubulin with minimal response to the rash. After discussion with Dermatology, she was given cyclosporine and high-dose prednisone with gradual but significant improvement in her rash. Her skin biopsy showed interface dermatitis with a lymphocytic infiltrate in the dermoepidermal junction and apoptotic keratinocytes with focal areas of complete necrosis of the epidermis with minimal infiltrate.

Be sure to talk to your doctor if you think any of these are other side effects may be happening to you!!!! - c

No comments:

Post a Comment